W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/25/2006
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2006: (b)(6) , md.Preoperative diagnosis: ¿large incisional hernia with incarcerated and intermittently obstructing small bowel.¿ implant procedure: open mesh repair of multiple incisional hernias.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/04320965, 15cm x 19cm x 1mm thick, oval].Implant date: (b)(6) 2006 (hospitalization dates unknown).(b)(6) 2006: (b)(6) , md.Operative report.Assistant: (b)(6).Postoperative diagnosis: large incisional hernia with incarcerated and intermittently obstructing small bowel.Anesthesia: general.Wound classification: ¿clean¿.Procedure: ¿under general endotracheal anesthesia in the supine position, the patient's abdomen was prepped und draped in the usual sterile fashion.She was given 500 milligrams of levaquin intravenously.An upper midline incision was made and the previous midline scar in the epigastrium was excised.The incision was carried just below the umbilicus.It was carried carefully down into the subcu where a large hernia sac was encountered.The subcu was dissected away from the sac circumferentially and the patient was found to have a smaller hernia just a couple of centimeters interior to the original sac in the midline, then finally an even smaller area just distal to that.These 3 areas were connected by dividing the small bridges of fascia between them.All of them contained incarcerated small bowel, and the upper one contained colon as well.The middle one contained small bowel that was slightly dusky and a little bit congested.The bowel was carefully dissected free from the hernia sacs.The hernia sacs were incised.The fascial edges were freshened.In attempting to ______ the fascial edges in the midline, it was noted that there was extreme tension, that this was virtually impossible.Therefore, it was elected to move several centimeters lateral to the medial border of the rectus muscle on either side and incise the anterior rectus fascia.This was done on each side and the anterior rectus fascia was then folded inward, and the edges of this cut anterior rectus fascia were then approximated in the midline with running #1 pds suture.This allowed virtually a tensionless closure.Next, the area was irrigated copiously with saline and gentamicin and the midline fascia between the closure and between the rectus muscles was covered with duramesh [sic] with the rough side against the fascia.This was sewn in place with running circumferential 2-0 prolene.Next, this mesh in the midline and then the rectus muscle bilaterally were covered with polyester mesh, and this polyester mesh sewn to the lateral cut edges of the anterior rectus fascia, which was now well in back of the rectus musculature, well lateral to the rectus musculature.This was sewn snugly, but without redundancy or tension.The area was noted to be hemostatic.It was irrigated copiously with saline and gentamicin.The polyester mesh was then sewn to the underlying duramesh [sic] with running 2-0 prolene in the midline and then intermittently it was approximated with interrupted 2-0 prolenes.Once this was accomplished, the area was drained with 2 blake drains, 19 mm, brought out in each flank through separate stab wounds secured with 2-0 silk, and the incision closed in the midline with interrupted 3-0 skin.The skin was injected with 0.25% marcaine with epinephrine and the wound and drain sites were covered with sterile dressings.This sponge and needle count was reported was correct.The patient tolerated the procedure well and left the operating suite in stable condition.¿ (b)(6) 2006: implant record: ¿dual mesh, cat #:1dlmcp04; lot: 04320965, size: 15.0cm x 19.0 cm x 1.0 mm, site: abdomen, quantity 1, manufacturer: gore-tex.¿ (b)(6) 2006: implant record: ¿parietex basic, 8 x 8.¿ partial explant #1 preoperative complaints: (b)(6) 2006: (b)(6), md.Preoperative diagnosis: ¿chronic wound infection with infected mesh¿.Partial explant #1 procedure: incision and drainage of chronic wound infection of abdominal wall and excision of infected polyester mesh.Partial explant #1 date: (b)(6) 2006 [hospitalization dates unknown].(b)(6) 2006: (b)(6), md.Operative report.Postoperative diagnosis: chronic wound infection with infected mesh.Anesthesia: sedation.Wound classification: ¿contaminated.¿ procedure: ¿under intravenous sedation, the patient was placed in the supine position.The patient¿s abdomen was prepped and draped in the usual sterile fashion using betadine paint and scrub.A midline incision was made after the skin and subcutaneous tissue was anesthetized with 0.25% marcaine with epinephrine.A 10-cm incision was carried down to the subcutaneous tissue and the perifascial infected cavity was entered and unroofed.There was a fair amount of purulent, nonfoul-smelling blood-stained fluid within the cavity and free, but unattached or unfixed polyester mesh was present.This tissue was cultured aerobically and anaerobically.The right anterior wall of the cavity was excised with the bovie cautery leaving the mesh exposed almost for a distance probably of about 8 cm x 6 cm.This mesh was excised with sharp dissection with the bovie cautery all way back into the fascia in which it disappeared, so there was no free mesh left visible under this mesh.However, there was a smooth surface of a polytetrafluorethylene inner layer of mesh, which had been sewn in trampoline fashion around this defect to protect the bowel.This was left in place and although it was slightly wrinkled, it was intact and is still affixed to fascia circumferentially.Once a free edge of polyester mesh were excised, it was irrigated copiously with saline and gentamicin and made hemostatic.The right-sided sinus tract, which fed into this cavity was irrigated with saline.The fascia was injected with 0.25% marcaine with epinephrine, 5 ml was left in the cavity.The cavity was packed with betadine moistened kerlix and an abd [army battle dressing] pad.Sponge and needle counts were reported as correct.The patient left the operating suite with a piece of kerlix in the midline incision and a smaller piece in the lateral sinus tract.This was to be changed to a wound vac by (b)(6) and the mother is to be instructed.She is to be discharged on zyvox 600 milligrams b.I.D.[twice a day].¿ partial explant #2 preoperative complaints: (b)(6) 2007: (b)(6) , md.Preoperative diagnosis: ¿persistent infection with drainage in sinus drainage tract, status post wound infection complicating double layered mesh repair of large incisional hernia.¿ partial explant #2 procedure: re-excision abdominal wound sinus with removal of mesh and irrigation and drainage.Partial explant #2 date: (b)(6) 2007 [hospitalization dates unknown].(b)(6) 2007: (b)(6) , md.Operative report.Postoperative diagnosis: persistent infection with drainage in sinus drainage tract, status post wound infection complicating double layer mesh repair of large incisional hernia.Anesthesia: general.Wound classification: ¿clean-contaminated.¿ procedure: ¿under general endotracheal anesthesia in supine position, the patient¿s abdomen was prepped with a betadine paint, and the patient was given antibiotics intravenously.The sinus and distal to the sinus tract.The incision was carried in the subcutaneous tissue.The hard scarred sinus tract was excised as the incision was carried to the bovie cautery down to the fascia at the base of the sinus tract.The sinus tract was then transected at the level of the fascia, and under it there was an area of exposed duomesh [sic] which had been laid over the posterior rectus sheath originally.The duomesh [sic] was obviously infected and the source of the chronic draining sinus.It was excised completely with sharp dissection and the bovie cautery.Residual prolene anchoring sutures were removed.The area was irrigated copiously with saline.There was no contact with the bowel as the fascia and scarring under the mesh was intact.No attempt was made to close the anterior rectus fascia over the defect.Once the area was irrigated copiously with saline and gentamicin, a wound vac was placed _______ prior to the patient leaving the operating suite.The patient was transferred to the recovery room and then to the floor in good condition with the correct sponge and needle count, to be observed overnight because of her history of sleep apnea.¿ partial explant #3 preoperative complaints: (b)(6) 2007: (b)(6), md.Preoperative diagnosis: ¿nonhealing sinus tract abdominal wall, status post removal of infected mesh.¿ partial explant #3 procedure: excision of chronic abdominal wall sinus tract and infected mesh.Partial explant #3 date: (b)(6) 2007 [hospitalization dates unknown].(b)(6) 2007: (b)(6), md.Operative report.Postoperative diagnosis: residual infected mesh abdominal wall.Anesthesia: sedation.Wound classification: ¿clean-contaminated.¿ procedure: ¿under iv sedation in supine position, the patient¿s abdomen was prepped and draped in sterile fashion.An elliptical incision was outlined around the sinus tract just above the umbilicus and the ellipse carried to the level of the umbilicus.The skin was infiltrated with 0.25% marcaine with epinephrine.The incision was made in the premarked ellipse, carried in subcutaneous scar and tissue using a bovie cautery and the knife.The central scar was excised down to what appeared to be its base.Once this was transected, it was noted it was a deeper sinus tract extending down to what appeared to be its base.This was followed and a small portion of infected polyester mesh was exposed.This was excised with difficulty from the underlying fascia, taking subfascial with it, leaving a small fascial defect.More mesh was seen.This was followed caudally and medially and laterally, all in all, a portion of mesh probably 5 cm x 3 cm was excised back into the healthy-appearing scarred fascia.There was no grossly infected mesh left.There was an abdominal wall defect or fascial defect that was approximately 6 cm x 4 cm and this was left.There was no exposed bowel.The area was irrigated copiously with gentamicin/saline and packed with betadine moistened kerlix and covered with abd pad.The sponge, needle count was reported as correct.The patient left the operating suite in stable condition.¿ explant preoperative complaints: (b)(6) 2008: (b)(6), md.Preoperative diagnosis: ¿draining abdominal wall sinus with infected polyester mesh.¿ explant procedure: excision of draining sinus and excision of infected polyester mesh abdominal wall.Explant date: (b)(6) 2008 (hospitalization dates unknown).(b)(6) 2008: (b)(6), md.Operative report.Assistant: (b)(6), md.Postoperative diagnosis: draining abdominal wall sinus with infected polyester mesh.Anesthesia: general.Wound classification: ¿clean.¿ procedure: ¿after administration of intravenous gentamicin, the patient¿s abdomen prepped and draped in the usual sterile fashion.With an endotracheal tube and general anesthesia, a midline incision was made ellipsing the previous sinus tract.The incision was carried down with sharp dissection and bovie cautery to the abdominal wall tissues through a lot of dense scar tissue from previous exploration and healing by secondary intention.The base of the sinus tract was cultured and gram stained and returned showing gram-positive cocci and moderate white cells.The mesh was identified.It was a polyester mesh.With a combination of cautery and sharp dissection the mesh was excised in portions and this was followed by several cm cephalad to the base of the sinus tract and out 4 to 5 inches lateral to the midline on the right and the left.This was taken out in pieces.It was a very difficult dissection because of the dense incorporation of the mesh and the scar tissue and the fascia.There were significant gaps in the good fascia in the midline leaving the patient with a central weakness but no bowel was seen.It was felt that much of the anterior rectus fascia was removed laterally because the rectus muscle was visualized many places.It required about an hour and a half to excise this mesh and there was no visible or palpable mesh left in the upper half of the incision.The mesh seemed to disappear into the dense fascia and dense fibrous reaction on the right side and the left as one progressed down toward the umbilicus.Once the mesh was excised, the area was irrigated copiously with saline and gentamicin, made hemostatic and then trained with two 19 mm blake drains, one brought out on the right and one on the left through separate stab wounds and secured with 2-0 silk.The incision was then closed with deep dermal 3-0 vicryl and skin staples and the wound sterilely dressed.The patient tolerated the procedure well, left the operating room in stable condition with the correct sponge, needle and instrument count.¿ procedure: [nurse note: same surgeon, same day and same procedure].¿under general endotracheal anesthesia in the supine position, the patient's, abdomen was prepped and draped in the usual sterile fashion.She was given 80 milligrams of gentamicin intravenously because of multiple allergies to antibiotics.The previous incision was entered cephalad to the draining sinus and then ellipsed around the draining sinus, which was a coup]e of fingerbreadths cephalad to the umbilicus.The incision was approximately 8 inches in length.It was carried down through the subcutaneous tissue and the sinus tract was carried all the way to the abdominal wall where it was transected and cultured and gram stained.There was a mucopurulent drainage that was involving a small portion of the mesh of the abdominal wall; this was polyester mesh.Because of multiple previous drainages and attempts to heal this chronic infection secondarily.It was elected to try and excise as much mesh as possible.This was painstakingly accomplished with sharp dissection, the bovie cautery and the mesh was dissected and what appeared to be a cephalad border of running prolene suture and then its 2 lateral borders, left and right, which were at least 4 inches from the midline on each side.This mesh was taken down in portions, and i was not confident that all the mesh was removed since there was very dense scar tissue into which the mesh disappeared at its inferior caudal margins.I felt confident that the upper half of the mesh at the level of the sinus tract and more cephalad was completely removed side to side.Once all mesh was removed, there was a weakness in the midline.This was left.I was confident that there was no bowel entered.No bowel was seen.I am not sure there was much fascia, however, in the midline.No attempt to place alloderm was made because of concerns about infection in the future.The wound cavity was irrigated copiously with saline and gentamicin and then closed with 3-0 vicryl at the deep dermal level and skin staples.Two 19 mm blake drains were placed prior to closure, one brought out on the left through a separate stab wound and one brought out on the right.These were secured with 2-0 silks.The sponge, needle and instrument count was reported as correct.Patient left the operating suite in stable condition.Again, the gram stain returned showing rare gram-positive cocci in pairs and white cells.¿ relevant medical information: (b)(6) 2008: (b)(6), md.Operative report.Procedure: excision of scar tissue, debridement of granulation tissue in the wound base and primary closure of abdominal wall skin and subcutaneous tissue.Assistant: frederick norris, md.Pre and postoperative diagnosis: recurrent mesh infection abdominal wall with nonhealing scar.Wound classification: ¿1¿ [clean].Procedure: ¿under general endotracheal anesthesia in supine position, the patient¿s skin and wound depth were prepped with betadine solution, betadine soap and paint in the traditional fashion.No quick prep was used.The patient was given gentamicin 160 milligrams intravenously.An ellipse marking the skin in a vertical fashion in the midline was made with a skin scribe.This was approximately 12-15 cm in length and incorporated the 4 cm opening in the midline that was bounded by 1 cm of rock-hard cicatrix.This incision was carried down through the subcutaneous tissues and through some healthy subcutaneous fat down to the fascia circumferentially, and then the central scar was shaved off at the level of granulation tissue at its base, not violating the abdominal wall of tissues.No mesh was seen.There was no gross pus seen.There was l area emanating to the left toward the umbilicus.It appeared as if it might be a little stitch abscess, but it did not seem to communicate with the deeper tissues or abdominal wall.No new cultures were obtained.The area was then irrigated copiously with gentamicin and saline, and the skin edges and subcu were undermined at the fascial level and then drained with a 19 mm blake drain brought out through a separate stab wound, secured with a 2-0 silk.The deep dermis was approximated with 3-0 vicryl in interrupted fashion and the skin with skin staples.The patient tolerated the procedure well, left the operating room with a correct sponge, needle and instrument count.¿ it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2006 and (b)(6) 2007, additional procedures occurred whereby the gore device was explanted.The complaint also alleges that on (b)(6) 2007 and (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: multiple removal surgeries due to mesh infection.Instances of free floating mesh and adhesions to the mesh.Two sinus tracts removed.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.